Funnel Cloud, Logan
- When
- September 24, 1:46 PM CST to 1:48 PM CST
- Where
- Logan County, 5.03 mi SE of Gackle
- Reported by
- Public
- Coordinates
- 46.570, -99.070
An upper level low passed through southeast North Dakota, with some rain showers moving along the back side of the low. One shower produced a funnel cloud in Logan County, southeast of Gackle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An upper level low passed through southeast North Dakota, with some rain showers moving along the back side of the low. One shower produced a funnel cloud in Logan County, southeast of Gackle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 24, 11:37 AM CST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1237 PM CDT Sun Sep 24 2023 .UPDATE... Issued at 1235 PM CDT Sun Sep 24 2023 Showers continue to be found across central and eastern portions of the state, while low clouds linger in the west. The next bands of precipitation are expected to develop this afternoon in the central, which is starting to trend this way on radar. Made some minor PoP updates to account for the latest trends. Perhaps some thunderstorms are still possible in the east this afternoon and evening given weak instability. The threat for severe weather remains low. Patchy morning fog has dissipated early this afternoon. With low clouds lingering, or perhaps even some clearing and calming winds, tonight patchy fog may return. Added this in for western and northern areas tonight into Monday morning for the time being. UPDATE Issued at 1000 AM CDT Sun Sep 24 2023 Upper low slowly moving across the area still looks to provide rain showers and a few thunderstorms today, mainly in central and eastern portions. Coverage right now is more scattered than widespread. Made a few PoP adjustments to account for recent radar trends. Low clouds and patchy fog look to be found to many areas not receiving rain. The more dense fog has lifted for the time being. Left in patchy fog mention through the morning to account for some continued lower visibility in-between rain showers or associated with lingering low clouds. UPDATE Issued at 645 AM CDT Sun Sep 24 2023 Rain showers continue to wrap through the area. Forecast remains in good shape with minimal changes needed. && .SHORT TERM...(Today and Tonight) Issued at 422 AM CDT Sun Sep 24 2023 Current surface analysis places low over southeast North Dakota, with high over the Northern Rockies. Upper level analysis places low over northeast South Dakota, with ridge building into central Montana. Rain showers continue to wrap around the upper low, passing through eastern and central North Dakota. Where rain is not ongoing, patches of fog have developed. For today, upper low meanders to the northeast into southeast North Dakota and western Minnesota. This will bring continued periods of showers to central North Dakota into the James River Valley. In the meantime, aforementioned central Montana ridge builds easterly into eastern Montana, which will end up gradually shutting down any rain showers over much of western North Dakota, especially towards the border. For tonight, low meanders slightly east, but ridging will continue to build to our west. This will bring an end to precipitation chances from west to east over the area. .LONG TERM...(Monday through Saturday) Issued at 422 AM CDT Sun Sep 24 2023 Upper ridge will keep dry conditions over our area into mid-week along with a modest warming trend. Upper flow then switches southwest and becomes more active for the second half of the week, with rain chances starting to return. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1235 PM CDT Sun Sep 24 2023 Rain showers and lingering low clouds could bring some MVFR to IFR conditions through tonight, improving Monday morning. Rain showers will generally linger from KMOT to KBIS and eastward today through tonight. Periods of MVFR to perhaps some IFR will be possible with these showers. Meanwhile, low clouds look to linger across the west today also bringing MVFR ceilings. Tonight into Monday morning, precipitation becomes more isolated across the area. Low clouds and perhaps some patchy fog may be found tonight into Monday morning. Conditions then look to improve later Monday morning. Confidence was not high enough to place fog in the TAFs, although was high enough for some lingering lower clouds through tonight improving from west to east Monday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Anglin SHORT TERM...JJS LONG TERM...JJS AVIATION...Anglin
Hazardous Weather Outlook National Weather Service Bismarck ND 213 PM CDT Sun Sep 24 2023 NDZ001>005-009>012-017>021-031>034-040>045-251915- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings- Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 213 PM CDT Sun Sep 24 2023 /113 PM MDT Sun Sep 24 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ013-022-023-025-035>037-046>048-050-051-251915- Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons- Logan-La Moure-McIntosh-Dickey- 213 PM CDT Sun Sep 24 2023 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible through this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Preliminary Local Storm Report
National Weather Service Bismarck ND
1108 AM CDT Sun Sep 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Rain 10 ENE Napoleon 46.55N 99.56W
09/24/2023 M1.40 inch Logan ND Public
24 hour total. ARB Observer.
&&
RKPreliminary Local Storm Report
National Weather Service Bismarck ND
246 PM CDT Sun Sep 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 NW Bismarck 46.81N 100.79W
09/24/2023 M1.11 inch Burleigh ND Cocorahs
24 Hour Total.
&&
RKThe Bismarck radar (KBIS), 131 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141300.